Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 32, NWS Memphis, TN

January 11, 2020Benton County, Carroll County, Henry County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jan 11, 2020, 6:38 AM CST for Benton County, Carroll County, Henry County, Tennessee. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 6:38 AM CST (12:38 UTC)
Expired
Jan 11, 2020, 7:15 AM CST
In force
37 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, TN, Carroll County, TN, Henry County, TN

The radar

The Ft Campbell radar (KHPX), 89 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 6:42 AM CSTTSTM WND DMGParis, TNROADS BLOCKED BY DOWNED TREES ACROSS THE COUNTY, SCATTERED POWER OUTAGES. TIME ESTIMATED FROM RADAR.
Jan 11, 6:43 AM CSTTSTM WND DMGBruceton, TN6 INCH DIAMETER TREE LIMBS BROKEN, HEAVY TREE DAMAGE THROUGHOUT THE CITY, FENCES UPROOTED
Jan 11, 6:50 AM CSTTSTM WND DMG2 Wnw Springville, TNTREE DOWN ON HIGHWAY 69A AT NEW HARMONY CHURCH.
Jan 11, 6:50 AM CSTTSTM WND DMGBruceton, TNTWO TREES FELL ON HOUSE IN BRUCETON.
Jan 11, 6:50 AM CSTTSTM WND DMGHollow Rock, TNBARN DAMAGED, TREES AND POWER LINES DOWN. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 4:17 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 633 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
633 m²/s²
0-3 km storm-relative helicity
864 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WUUS54 KMEG 111238
SVRMEG
TNC005-017-079-111315-
/O.NEW.KMEG.SV.W.0032.200111T1238Z-200111T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
638 AM CST Sat Jan 11 2020

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Benton County in western Tennessee...
  Northeastern Carroll County in western Tennessee...
  Henry County in western Tennessee...

* Until 715 AM CST.

* At 637 AM CST, a severe thunderstorm was located near Vale, or near
  Huntingdon, moving northeast at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Paris, McKenzie, Huntingdon, Camden, Paris Landing State Park,
  Bruceton, Routon, Vale, Springville, Hollow Rock, Puryear, Big
  Sandy, Henry, Hillard, Mansfield, Old Springville, Sunnyside,
  Whitlock, Porter Court and Conyersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 AM CST for western
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3613 8792 3607 8796 3591 8839 3618 8853
      3628 8852 3650 8835 3650 8806 3647 8805
      3644 8806 3637 8800 3635 8798 3631 8795
      3627 8794 3622 8795 3616 8792
TIME...MOT...LOC 1237Z 218DEG 62KT 3610 8837 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
2 follow-up statements
540 
WWUS54 KMEG 111255
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
655 AM CST Sat Jan 11 2020

TNC005-017-079-111315-
/O.CON.KMEG.SV.W.0032.000000T0000Z-200111T1315Z/
Benton TN-Carroll TN-Henry TN-
655 AM CST Sat Jan 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CST
FOR NORTHERN BENTON...NORTHEASTERN CARROLL AND CENTRAL HENRY
COUNTIES...

At 655 AM CST, a severe thunderstorm was located near Paris Landing
State Park, moving northeast at 75 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Paris, Camden, Paris Landing State Park, Bruceton, Vale, Springville,
Hollow Rock, Big Sandy, Mansfield, Haigler Ridge, Manleyville, Old
Springville, Buchanan, India, Sunnyside, Spring Creek, Crews Store,
Pine Hill, Ephesus and Nathan Bedford Forrest State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 AM CST for western
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3613 8792 3607 8796 3603 8835 3622 8830
      3650 8827 3650 8806 3647 8805 3644 8806
      3637 8800 3635 8798 3631 8795 3627 8794
      3622 8795 3616 8792
TIME...MOT...LOC 1255Z 220DEG 65KT 3635 8813 

HAIL...<.75IN
WIND...60MPH
 
$$

MJ
980 
WWUS54 KMEG 111318
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
718 AM CST Sat Jan 11 2020

TNC005-017-079-111328-
/O.EXP.KMEG.SV.W.0032.000000T0000Z-200111T1315Z/
Benton TN-Carroll TN-Henry TN-
718 AM CST Sat Jan 11 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BENTON...NORTHEASTERN
CARROLL AND CENTRAL HENRY COUNTIES HAS EXPIRED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been allowed to expire.

A Tornado Watch remains in effect until 1000 AM CST for western
Tennessee.

LAT...LON 3613 8792 3607 8796 3603 8835 3622 8830
      3650 8827 3650 8806 3647 8805 3644 8806
      3637 8800 3635 8798 3631 8795 3627 8794
      3622 8795 3616 8792
TIME...MOT...LOC 1318Z 218DEG 62KT 3664 8785 

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 6:22 AM CST, 16 minutes earlier.

Area forecast discussion, Jan 11, 6:22 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
622 AM CST Sat Jan 11 2020

.UPDATE...
Updated to include 12Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 400 AM CST Sat Jan 11 2020/

DISCUSSION...
A line of storms is moving through the Mid-South at this time and
will continue to move east this morning. Expect most of the severe
weather will be out of the area by early afternoon. We have had
reports of damage from this line already this morning. Expect that
it will be able to continue to produce some damaging winds as it
moves east. Also there is enough shear/helicity that storms are
capable of producing a tornado or two.

Gusty winds will continue after the front moves through as surface
low has good gradient winds till tonight. The air mass behind the
cold front will bring in some cold air, yet temperatures will be
near normal.

In general models are in good agreement with the systems for the
next week.

By the beginning of the week, the Mid-South returns to southwest
flow aloft and a weak warm front moves through the area which
allows the temperatures to warm up again. This warm front is ahead
of a couple of low pressure systems that will bring moisture back
into the area. Tuesday into Wednesday look to be better chances
for rain as a low moves just to the north of the area and another
cold front moves through on Wednesday.

The cold front on Wednesday at this time doesn't look as strong as
this mornings frontal system. However, the area will get another
round of rain. Precipitable waters for this next storm are only
around 1 inch. (Compared to the 1.5 or more from this morning and
today.)

The cold front on Wednesday will usher in another period of cold
air into the region. TLSJr

&&

.AVIATION...
12Z TAFs

As of 12Z...Line of strong to severe thunderstorms is located
from Martin TN south to TUP. This line will have the potential to
produce thunderstorm wind gusts up to 50 kts at TUP through 14Z.
Otherwise, rain will gradually come to an end later today. IFR
conditions should improve to MVFR conditions later this morning
into the afternoon. Confidence remains low with clearing as model
soundings suggest low level moisture will become trapped below a
strong subsidence inversion leading to a persistent stratus layer.
Gusty south winds will veer west/northwest with frontal passage
and become light later tonight.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until noon CST today for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory until noon CST today for Clay-Craighead-Crittenden-
     Cross-Greene-Lee AR-Mississippi-Phillips-Poinsett-St.
     Francis.

MO...Flash Flood Watch until noon CST today for Dunklin-Pemiscot.

     Wind Advisory until noon CST today for Dunklin-Pemiscot.

MS...Flash Flood Watch until 6 PM CST this evening for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory until 6 PM CST this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flash Flood Watch until 6 PM CST this evening for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory until 6 PM CST this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 11, 4:29 AM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
429 AM CST Sat Jan 11 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-121230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
429 AM CST Sat Jan 11 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible across the Mid South today with
the threat gradually shifting east of the Mississippi River as a
strong cold front moves through the Lower Mississippi Valley.
Damaging winds is the primary severe threat along with a potential
for large hail and a few tornadoes.

A Flash Flood Watch is in effect as heavy rainfall is expected
across the area. Rainfall amounts will average between 2-3 inches
with higher amounts.

In addition, a Wind Advisory remains in effect across the Mid-
South today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any severe weather reports to the National Weather
Service in Memphis.

In the hours before

Special weather statement, Jan 11, 5:29 AM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
529 AM CST Sat Jan 11 2020

TNZ089-090-111200-
Hardeman TN-Fayette TN-
529 AM CST Sat Jan 11 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 AM CST
FOR...

Western Hardeman County in western Tennessee...
Fayette County in western Tennessee...

At 529 AM CST...a strong thunderstorm producing wind gusts up to 50
mph was located near Somerville, or 16 miles northeast of
Collierville, moving east at 45 mph.

Very heavy rain is also possible with this thunderstorm.

People in western Hardeman and Fayette Counties should monitor this
storm closely.

LAT...LON 3499 8915 3500 8964 3506 8964 3540 8946
      3540 8919 3542 8918 3543 8891
TIME...MOT...LOC 1129Z 261DEG 37KT 3521 8945

MJ
Local storm report, Jan 11, 5:35 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     TSTM WND GST     SARDIS                  34.43N  89.91W
01/11/2020  E60 MPH          PANOLA             MS   TRAINED SPOTTER

            SPOTTER REPORTED AN ESTIMATED PEAK WIND GUST OF 60MPH
            ATOP SARDIS DAM.

&&

MGW
Local storm report, Jan 11, 5:40 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
540 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     TUNICA                  34.69N  90.38W
01/11/2020                   TUNICA             MS   EMERGENCY MNGR

            MULTIPLE TREES AND POWERLINES DOWN ACROSS TUNICA.
            STRUCTURAL DAMAGE WAS REPORTED ALONG PRICHARD RD AND OLD
            US 61.

&&

MGW
Special weather statement, Jan 11, 5:59 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Memphis TN
559 AM CST Sat Jan 11 2020

TNZ002>004-020-021-051-052-054-111245-
Carroll TN-Henderson TN-Weakley TN-Madison TN-Crockett TN-Obion TN-
Henry TN-Gibson TN-
559 AM CST Sat Jan 11 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CST
FOR...

Carroll County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Weakley County in western Tennessee...
Northern Madison County in western Tennessee...
Southeastern Crockett County in western Tennessee...
Northeastern Obion County in western Tennessee...
Western Henry County in western Tennessee...
Eastern Gibson County in western Tennessee...

At 558 AM CST...strong thunderstorms producing wind gusts up to 50
mph was located along a line extending from near Fulton to Humboldt.
Movement was east at 40 mph.

Very heavy rain is also possible with this thunderstorm.

People in Carroll...northwestern Henderson...Weakley...northern
Madison...southeastern Crockett...northeastern Obion...western Henry
and eastern Gibson Counties should monitor this storm closely.

LAT...LON 3572 8833 3567 8904 3650 8888 3650 8824
TIME...MOT...LOC 1158Z 261DEG 35KT 3648 8881 3580 8889

MJ
Special weather statement, Jan 11, 6:00 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Memphis TN
600 AM CST Sat Jan 11 2020

TNZ052>054-090-091-111245-
Hardeman TN-Henderson TN-Chester TN-Madison TN-McNairy TN-
600 AM CST Sat Jan 11 2020

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CST
FOR...

Hardeman County in western Tennessee...
Southwestern Henderson County in western Tennessee...
Chester County in western Tennessee...
Madison County in western Tennessee...
McNairy County in western Tennessee...

At 600 AM CST...strong thunderstorms producing wind gusts of 50 to 55
mph was located along a line extending from near Jackson to near
Canaan. Movement was east at 40 mph.

People in Hardeman...southwestern Henderson...Chester...Madison and
McNairy Counties should monitor this storm closely.

LAT...LON 3499 8847 3499 8916 3568 8904 3567 8902
      3568 8901 3573 8833
TIME...MOT...LOC 1200Z 267DEG 33KT 3567 8889 3501 8909

MJ
Local storm report, Jan 11, 6:35 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
635 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     SUMNER                  33.97N  90.37W
01/11/2020                   TALLAHATCHIE       MS   EMERGENCY MNGR

            MULTIPLE TREES AND POWERLINES DOWN ACROSS PORTIONS OF
            WESTERN TALLAHATCHIE COUNTY INCLUDING TUTWILER, SUMNER
            ,AND WEBB. A TRAIN CAR WAS PUSHED OFF THE TRACKS IN
            SUMNER.

&&

MGW

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:23 AM CSTSevere Thunderstorm WarningMEGLauderdale, Tipton52 min
Jan 11, 2:26 AM CSTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion49 min
Jan 11, 3:06 AM CSTSevere Thunderstorm WarningMEGShelby39 min
Jan 11, 3:16 AM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Lake, Lauderdale44 min
Jan 11, 3:23 AM CSTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton52 min
Jan 11, 3:36 AM CSTSevere Thunderstorm WarningMEGShelby, Tipton39 min
Jan 11, 3:54 AM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Lake, Lauderdale, Obion51 min
Jan 11, 4:09 AM CSTSevere Thunderstorm WarningMEGShelby51 min
Jan 11, 4:47 AM CSTSpecial Weather StatementMEGCrockett, Dyer, Haywood, Lauderdale, Obion, Tipton28 min
Jan 11, 4:55 AM CSTSevere Thunderstorm WarningMEGFayette, Shelby, Tipton50 min
Jan 11, 5:01 AM CSTTornado WarningMEGFayette, Shelby29 min
Jan 11, 5:17 AM CSTSpecial Weather StatementMEGCrockett, Gibson, Haywood, Weakley43 min
Jan 11, 5:29 AM CSTSpecial Weather StatementMEGFayette31 min
Jan 11, 5:36 AM CSTTornado WarningMEGFayette, Hardeman24 min
Jan 11, 5:37 AM CSTSevere Thunderstorm WarningMEGHardeman38 min
Jan 11, 5:59 AM CSTSpecial Weather StatementMEGCarroll, Gibson, Henry, Weakley46 min
Jan 11, 6:00 AM CSTSpecial Weather StatementMEGChester, Hardeman, Henderson, McNairy, Madison45 min
Jan 11, 6:09 AM CSTSevere Thunderstorm WarningMEGMcNairy51 min
Jan 11, 6:19 AM CSTSevere Thunderstorm WarningMEGChester, Hardeman, Hardin, McNairy41 min
Jan 11, 6:41 AM CSTSevere Thunderstorm WarningMEGBenton, Chester, Decatur, Hardin, Henderson, McNairy47 min
Jan 11, 7:37 AM CSTSevere Thunderstorm WarningMEGHardin23 min
Jan 11, 7:43 AM CSTAreal Flood AdvisoryMEGChester, Fayette, Hardeman, Henderson, Madison2 hr
Jan 11, 9:39 AM CSTRiver Flood WarningMEGMadison25 hr
Jan 11, 9:39 AM CSTRiver Flood WarningMEGFayette, Shelby29 hr
Jan 11, 9:39 AM CSTRiver Flood WarningMEGShelby10 hr
Jan 11, 9:39 AM CSTRiver Flood WarningMEGFayette, Shelby10 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.